Journal Information
Vol. 107. Issue 3.
Pages 247-248 (April 2016)
Visits
...
Vol. 107. Issue 3.
Pages 247-248 (April 2016)
Resident's Forum
DOI: 10.1016/j.adengl.2015.05.024
Full text access
RF - Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: A Treatment Update
FR - Síndrome de Stevens-Johnson y necrólisis epidérmica tóxica. Actualización en el manejo terapéutico
Visits
...
A. de Quintana-Sancho
Corresponding author
adriandeq@gmail.com

Corresponding author.
, M. Rubio-Lombraña, O. Guergue Díaz-de-Cerio, A. Barrutia-Borque
Servicio de Dermatología, Hospital Universitario Cruces, Baracaldo, Vizcaya, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are potentially serious diseases, usually caused by a drug reaction, with a mortality rate of approximately 25%. Optimum treatment is not well established. The only randomized clinical trial, which took several years to complete, showed that thalidomide was not only ineffective but was associated with higher mortality.1 Since then, cases have been published of treatment with cyclophosphamide, systemic corticosteroids, plasmapheresis, cyclosporin, intravenous immunoglobulins (IVIGs), and tumor necrosis factor inhibitors (anti-TNF agents). In this summary, we wish to comment on the findings of 2 recently published studies on the management of this disease.

In 1998, IVIG was reported as an effective therapy in patients with SJS/TEN for the first time.2 Since then, the studies published show conflicting results, and it has not been possible to demonstrate a significant improvement in survival among patients treated with IVIG compared to those who receive only supportive care.3 However, a study has shown decreased mortality when IVIG is used at high doses (≥2g/kg).4

Kirchhof et al.5 conducted a retrospective study and analyzed the outcomes of treatment with IVIG 1g/kg/d for 3 days or cyclosporin 3-5mg/kg/d for up to a maximum of 7 days. Of the 64 patients with clinical and histologic evidence of SJS/TEN included in the study, 12 received conservative treatment, 35 received IVIG, 15 received cyclosporin, and 2 received both IVIG and cyclosporin. Based on the estimated mortality according to the SCORe of Toxic Epidermal Necrosis (SCORTEN) scale, the authors concluded that those patients who received IVIG had a higher than expected mortality. In contrast, those who received cyclosporin had a lower mortality.

A study conducted by Paradisi et al.6 included 10 patients whose diagnosis of TEN was based on the presence of blisters and erosions on more than 30% of the body surface area. In addition to the corresponding support measures, patients received a single etanercept dose (50mg subcutaneously) within 6h of hospital admission. All patients responded satisfactorily to treatment and attained complete reepithelization within a mean of 8.5 days (range, 7-20 d). No patient experienced adverse effects attributed to etanercept. To date, the use of etanercept had only been reported in 2 patients with TEN. In addition, isolated cases had been reported of infliximab administration with good response. This is the largest study published to date and demonstrates the beneficial role of anti-TNF agents in patients with TEN. Although this study lacks a control arm, it nevertheless seems reasonable to consider etanercept as a new therapeutic possibility.

Discontinuation of the causative drug and support measures, such as wound dressing, fluid administration, nutritional support, pain management, and prevention and treatment of infections remains the mainstay of treatment. Patients with extensive involvement and/or SCORTEN scores2 should be referred to large burns units.

There is certain controversy regarding management of SJS/TEN, particularly with regards the use of systemic corticosteroids and IVIG. However, these recent studies seem to shed some light on the best approach as they support the use of cyclosporin and open up the possibility of using anti-TNF agents as a promising therapy in what is an extremely serious disease.

Ethical ResponsibilitiesProtection of human and animal subjects

The authors declare that the procedures followed are in line with the corresponding ethics committee and the Helsinki Declaration of the World Medical Association.

Confidentiality of data

The authors declare that they have followed their hospital's protocol on the publication of data concerning patients.

Right to privacy and informed consent

The authors obtained the informed consent of patients and/or subjects mentioned in this article. The informed consent form is located in the archives of the corresponding author.

References
[1]
P. Wolkenstein, J. Latarjet, J.C. Roujeau, C. Duguet, S. Boudeau, L. Vaillant, et al.
Randomised comparison of thalidomide versus placebo in toxic epidermal necrolysis.
Lancet, 352 (1998), pp. 1586-1589
[2]
I. Viard, P. Wehrli, R. Bullani, P. Schneider, N. Holler, D. Salomon.
Inhibition of toxic epidermal necrolysis by blockade of CD95 with human intravenous immunoglobulin.
Science, 282 (1998), pp. 490-493
[3]
J. Schneck, J.P. Fagot, P. Sekula, B. Sassolas, J.C. Roujeau, M. Mockenhaupt.
Effects of treatments on the mortality of Stevens-Johnson syndrome and toxic epidermal necrolysis: A retrospective study on patients included in the prospective EuroSCAR study.
J Am Acad Dermatol, 58 (2008), pp. 33-40
[4]
Y.C. Huang, Y.C. Li, T.J. Chen.
The efficacy of intravenous immunoglobulin for the treatment of toxic epidermal necrolysis: A systematic review and meta-analysis.
Br J Dermatol, 167 (2012), pp. 424-432
[5]
M.G. Kirchhof, M.A. Miliszewski, S. Sikora, A. Papp, J.P. Dutz.
Retrospective review of Stevens-Johnson syndrome/toxic epidermal necrolysis treatment comparing intravenous immunoglobulin with cyclosporine.
J Am Acad Dermatol, 71 (2014), pp. 941-947
[6]
A. Paradisi, D. Abeni, F. Bergamo, F. Ricci, D. Didona.
Etanercept therapy for toxic epidermal necrolysis.
J Am Acad Dermatol, 71 (2014), pp. 278-283

Please cite this article as: de Quintana-Sancho A, Rubio-Lombraña M, Díaz-de-Cerio OG, Barrutia-Borque A. FR - Síndrome de Stevens-Johnson y necrólisis epidérmica tóxica. Actualización en el manejo terapéutico. Actas Dermosifiliogr. 2016;107:247–248.

Copyright © 2015. AEDV
Idiomas
Actas Dermo-Sifiliográficas (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?